Alert archive / Iowa / Frost Advisories in 2014

Frost Advisory 3, NWS Des Moines, IA

September 12, 201436 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Sep 12, 2014, 3:28 PM CDT for 36 counties in Iowa. It took effect at Sep 13, 2014, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2014, 3:28 PM CDT (20:28 UTC)
In effect from
Sep 13, 2014, 3:00 AM CDT
Expired
Sep 13, 2014, 8:00 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
All 36 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWUS73 KDMX 122028
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT FRI SEP 12 2014

...WIDESPREAD FROST EXPECTED NORTH AND WEST OF DES MOINES TONIGHT...

.HIGH PRESSURE CURRENTLY LOCATED OVER THE DAKOTAS WILL BE MOVING
EASTWARD INTO IOWA AFTER SUNSET TONIGHT. AS THE HIGH NEARS...SKIES
WILL RAPIDLY CLEAR AND WINDS WILL BECOME LIGHT AND VARIABLE.
STRONG RADIATIONAL COOLING WILL TAKE PLACE AND TEMPERATURES WILL
FALL INTO THE LOW TO MID 30S NORTH AND WEST OF DES MOINES EARLY
SATURDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070>072-081-
082-092-093-130430-
/O.NEW.KDMX.FR.Y.0003.140913T0800Z-140913T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR
328 PM CDT FRI SEP 12 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY. 

* TIMING...EARLY SATURDAY MORNING.

* TEMPERATURE...TEMPERATURES WILL FALL WITHIN A RANGE OF 32 TO 35
  DEGREES BY DAYBREAK SATURDAY.

* IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT
  OUTSIDE UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KOTENBERG
2 follow-up statements
165 
WWUS73 KDMX 130154
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT FRI SEP 12 2014

...WIDESPREAD FROST EXPECTED NORTH AND WEST OF DES MOINES
TONIGHT...

.HIGH PRESSURE CURRENTLY LOCATED FROM MINNESOTA INTO KANSAS WILL
MOVE INTO IOWA AFTER OVERNIGHT. AS THE HIGH NEARS... SKIES WILL
CLEAR WITH LIGHT AND VARIABLE WINDS. STRONG RADIATIONAL COOLING
WILL TAKE PLACE AND TEMPERATURES WILL FALL INTO THE LOW TO MID 30S
NORTH AND WEST OF DES MOINES EARLY SATURDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070>072-081-
082-092-093-131000-
/O.CON.KDMX.FR.Y.0003.140913T0800Z-140913T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR
854 PM CDT FRI SEP 12 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SATURDAY...

* TIMING...EARLY SATURDAY MORNING.

* TEMPERATURE...TEMPERATURES WILL FALL WITHIN A RANGE OF 32 TO 
  35 DEGREES BY DAYBREAK SATURDAY. 

* IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT 
  OUTSIDE UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
759 
WWUS73 KDMX 130854
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CDT SAT SEP 13 2014

...AREAS OF FROST EXPECTED NORTH AND WEST OF DES MOINES EARLY THIS
MORNING...

.HIGH PRESSURE WAS LOCATED OVER IOWA PRODUCING CLEAR SKIES AND
LIGHT WINDS. RADIATIONAL COOLING WILL BE FAVORABLE UNDER THESE
CONDITIONS WITH TEMPERATURES FALLING INTO THE LOW TO MID 30S NORTH
AND WEST OF DES MOINES THROUGH DAYBREAK.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070>072-081-
082-092-093-131300-
/O.CON.KDMX.FR.Y.0003.000000T0000Z-140913T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR
354 AM CDT SAT SEP 13 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES WILL BE IN THE LOW TO MID 30S THROUGH
  DAYBREAK RESULTING IN AREAS OF FROST.

* IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT
  OUTSIDE UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. IT MAY BE A GOOD IDEA TO
DISCONNECT HOSES FROM OUTDOOR FAUCETS WHERE TEMPERATURES REACH THE
FREEZING MARK.

&&

$$

SMALL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Sep 12, 3:04 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 12, 3:04 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI SEP 12 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 304 PM CDT FRI SEP 12 2014

HIGH PRESSURE PROPAGATING EASTWARD WILL PUSH CLOUDS TO EAST OF CWA
BY AROUND SUNSET. SIGNIFICANT DRY AIR ENTRAINMENT AND SUBSIDENCE
ASSOC WITH THIS HIGH WILL CLEAR SKIES VERY RAPIDLY AFTER SUNSET.
WINDS ALSO TO BECOME LIGHT WITH THIS APPROACHING HIGH. ALL OF THE
ABOVE FACTORS WILL LEAD TO STRONG RADIATIONAL COOLING TONIGHT. KEPT
TEMPERATURES IN LOW TO MID 30S ACROSS CWA. RECORD LOWS FOR DES
MOINES AND WATERLOO IS 33 AND 31...RESPECTIVELY. WENT A FEW DEGREES
ABOVE THESE VALUES AS MOISTURE FROM TODAYS RAIN MAY HELP KEEP TEMPS
UP A FEW DEGREES VERSUS WHERE THEY WOULD OTHERWSIE FALL TO WITH A
DRY SFC. ADDED FROST ADVISORY IN LOCATIONS NORTH AND WEST OF DES
MOINES. URBAN HEAT ISLAND EFFECT TO KEEP DES MOINES WARM ENOUGH TO
WHERE FROST NOT LIKELY. HOWEVER...TENDER VEGETAION MAY BE AFFECTED
BY THE COOL TEMPS.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 304 PM CDT FRI SEP 12 2014

EXPANSIVE SURFACE RIDGE WILL SLIDE ACROSS AND EAST OF THE FORECAST
AREA ON SATURDAY. SUBSIDENCE AND DRY AIRMASS WILL LEAD TO PLENTY
OF SUNSHINE DURING THE DAY WITH COOL CANADIAN AIRMASS KEEPING HIGHS
WELL BELOW NORMAL. SOME MODERATION WILL TAKE PLACE BY SUNDAY AS
WARM ADVECTION INCREASES ALTHOUGH THIS WILL BE TEMPERED SOME BY
INCREASING CLOUDINESS BY AFTERNOON. CLOUDINESS IS IN RESPONSE TO
SHORTWAVE DROPPING INTO THE NORTHERN PLAINS AND INCREASED QG LIFT
AND THERMAL ADVECTION. HOWEVER...DEEPER SATURATION WILL TAKE SOME
TIME AS AIRMASS WILL INITIALLY BE QUITE DRY AND BULK OF
PRECIPITATION IS FORECAST TO HOLD OFF UNTIL SUNDAY NIGHT.

GOOD FORCING WILL PERSIST INTO SUNDAY NIGHT AS WEAK INSTABILITY
AXIS EDGES INTO THE STATE IN ADVANCE OF FRONT DROPPING SOUTH
THROUGH IOWA. HAVE INCLUDED SOME THUNDER IN THE FORECAST ACROSS
THE SOUTH FOR THE WEAK ELEVATED INSTABILITY AS IT PASSES THROUGH
THE STATE. FORCING WILL DIMINISH INTO MONDAY MORNING WITH
PRECIPITATION ENDING FROM NORTHWEST TO SOUTHEAST DURING THE DAY.
SOME LINGERING SHOWERS MAY AFFECT THE FAR SOUTHEAST IN THE
AFTERNOON BUT INCREASING SUBSIDENCE ON BACKSIDE OF SYSTEM SHOULD
EFFECTIVELY END PRECIPIATION ELSEWHERE. THEREAFTER....RELATIVELY
QUIET WEATHER INTO MIDWEEK WITH READINGS REMAINING BELOW NORMAL.

&&

.AVIATION...12/18Z
ISSUED AT 1232 PM CDT FRI SEP 12 2014

NEXT 6 OR SO HOURS IS WINDOW OF MAIN WEATHER AS TAF SITES HOVER IN
MVFR CEILINGS. AFTER 02Z...ALL SITES BECOMING SKC...WITH CALM WINDS
THROUGH SUNRISE SATURDAY MORNING AS HIGH PRESSURE TO BLAST AWAY
CLOUDS AND PUT ALL TAF SITES INTO VFR. FOR THE REST OF
TODAY...BAND OF SHOWERS TO CONTINUE MOVING EASTWARD. NO REASON FOR
PRECIP TO INTENSIFY AND/OR PRODUCE TS...SO HAVE LEFT THUNDER OUT
OF TAFS AND HAVE NOT REDUCED VSBYS BELOW 6SM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 8 AM CDT SATURDAY FOR ADAIR-ADAMS-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO
ALTO-POCAHONTAS-RINGGOLD-SAC-STORY-TAYLOR-UNION-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...KOTENBERG
LONG TERM...COGIL
AVIATION...KOTENBERG
Hazardous weather outlook, Sep 12, 5:09 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT FRI SEP 12 2014

IAZ074-075-083>086-092>097-131000-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
509 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE MAINLY ALONG AND SOUTH
OF HWY 34 LATE SUNDAY NIGHT INTO MONDAY. THE SEVERE WEATHER THREAT
IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081-
082-131000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION-
509 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ073-131000-
WARREN-
509 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Iowa, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.